List of Drugs and Drug Classes that Cause Hepatotoxicity (Liver Toxicity)
Antineoplastic Agents: Methotrexate
Antidepressant Agents: Nefazodone
Alzheimer's Drugs: Tacrine
Analgesic and Antipyretic: Acetaminophen (known as paracetamol in Europe)
Herbal Drugs: Kava Kava; liver injury has been reported but clinically apparent liver disease due to kava is rare. Reporting is believed to occur in less than 1% of severe adverse events from the use of dietary supplements.
Antituberculosis Agent: Isoniazid is well known for causing idiosyncratic liver injury. Therapy is associated with transient serum aminotransferase elevations in 10% to 20% of patients.
Antirheumatic Agents: Leflunomide; up to 15% of subjects treated with leflunomide develop transient serum aminotransferase (liver enzymes) elevations.
Antithyroid Agents: Propylthiouracil has been reported to cause idiosyncratic liver injury at a rate estimated to be at least 1 per 1000 persons exposed. The onset of hepatotoxicity can occur soon after beginning therapy and often within 2 to 12 weeks of starting.
Antibiotics: telithromycin (Ketek), erythromycin, azithromycin (Zithromax), clarithromycin (Biaxin), dirithromycin (Dynabac)
Antifungal Agents: Amphotericin B, Anidulafungin, Caspofungin, Fluconazole, Flucytosine, Griseofulvin, Itraconazole, Ketoconazole, Voriconazole, Posaconazole
NSAIDs: Diclofenac; elevated serum aminotransferase levels have been reported in up to 15% of patients taking oral diclofenac chronically.
Indomethacin: Mild and transient elevations in serum aminotransferase levels are found in up to 15% of patients taking indomethacin chronically.
Oxaprozin: Prospective studies show that up to 15% of patients taking oxaprozin chronically experience at least transient serum aminotransferase elevations.
Piroxicam: Elevated serum aminotransferase levels have been reported in 3 to 18% of patients taking piroxicam.